Illinois, 2003

Heat in Illinois, August 15 to 21, 2003

August 15 to 21, 2003 · NWS LSX · 17 events in 17 counties and zones

A late summer heat wave hit the area just as most schools were opening. As a result many schools reduced their schedule to a half day while a few closed altogether.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A late summer heat wave hit the area just as most schools were opening. As a result many schools reduced their schedule to a half day while a few closed altogether. High temperatures were in the middle to upper 90s with Quincy hitting 100 on the 21st. Heat indices generally ranged from 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 1:50 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 1:50 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT FRI AUG 15 2003

.DISCUSSION...
PROBLEMS THIS PACKAGE MAINLY WITH TEMPERATURES NEAR TERM AND CHANCES
OF PRECIPITATION IN EXTENDED. IR SATELLITE PIX SHOWING MOSTLY CLEAR
SKIES AROUND REGION OVERNIGHT AND SURFACE OBSERVATIONS REPORTING
SOME FOG AROUND AREA BUT NOT AS EXTENSIVE OR DENSE AS LAST NIGHT.
MAIN BAND OF WESTERLIES NOW WELL N ACROSS SRN CANADA AS 500MB HIGH
CENTERED OVER LOWER OHIO VALLEY TO INFLUENCE SYNOPTIC PATTERN
THROUGH NEAR TERM. ALL MODELS TAKE HIGH CENTER TO W OF FA BY 24HRS
AND UPPER WINDS VEER TO NWLY AS L/WV TROUGH DEVELOPS OVER ERN U.S.
00Z UA SOUNDINGS AT ADJACENT STATIONS SHOW WARMING AT ALL LEVELS
FROM PREVIOUS 24HRS. 85H TEMPERATURES ABOUT 2C WARMER THAN 12Z AND
MODELS CONTINUE WARMING TREND THROUGH 60HRS WITH ETA SOME 4C WRMR
THAN GFS BY 60H.

AT SURFACE...HIGH PRESSURE OVER SOUTHERN GREAT LAKES WILL DROP
SOUTHWEST WITH WINDS BECOMING MORE WESTERLY BY THIS EVENING. INITIAL
LAYER PRECIPTABLE WATER VALUES 1.75-2.0 IN. DRYING AS SURFACE RIDGE
MOVES SOUTHWEST.  EXPECT SOME CU DEVELOPMENT TODAY BUT NO TSRA AND
WILL CONTINUE DRY POPS THRU EXTENDED. SURFACE TEMPERATURES SHOULD
CONTINUE TO WARM TODAY AND SATURDAY AND THEN BE A CATEGORY COOLER ON
SUNDAY AS COOL FRONT CROSSES REGION. HEAT INDICES WILL BE AROUND
100F SATURDAY ESPECIALLY METRO AREAS AND WILL HAVE TO MONITOR FOR
ADVISORY CRITERIA.

LATEST MRF RAISING TEMPS IN EXTENDED TO NEAR NORMAL FROM MID WEEK
ON. MADE ONLY MINOR TWEAKS TO GOING FORECAST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

WDB
Hazardous weather outlook, Aug 15, 5:10 AM CST, 6 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSSDAY

NO SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

WDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Adams

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heat, Bond

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Calhoun

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Pike

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Randolph

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
August 15, 12:00 PM CST to August 21, 11:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378019, 5378020, 5378021, 5378022, 5378023, 5378024, 5378025, 5378026, 5378027, 5378028, 5378029, 5378030, 5378031, 5378032, 5378098, 5378099, 5378100.